Ask a doctor

Can Botox Cause Problems Such As Blurred Vision, Double Vision, and Night Vision?

I have had Botox for blepharospasm and am seeing some side effects and wondering how long does it last and will a rx eye drop help. The opthalmic MD said it was from dry eyes probably but it's very annoying (though comes and goes. It has been 2 weeks. Thanks!

Doctor Answers (8)

It should not last too long, use eye protection

+3

In cases of blepharospasm a large number of units is injected around the eye to concentrically relax the whole orbicularis muscle. The portion of the muscle responsible for lid tone and protection of the eye should be intact. This portion is located much deeper. Maybe few units diffused to these fibers. The one thing that is not consistent with this theory that the symptoms “comes and goes”

In any case use eye protection methods (eye drops, ointment etc...). Dry eye symptoms could be very annoying but with time the Botox effect will subside.

Hope this will help!


Orange County Plastic Surgeon
5.0 out of 5 stars 7 reviews

Botox side effects rare

+2

Certainly the consent form for Botox treatment lists a multitude of "side effects" involving eyelid or vision issues. In the many years I have been injecting Botox, I can't recall any patients complaining of the issues you mention.

The one patient who did have eye dryness and irritation was ultimately diagnosed with a mild infection that responded to antibiotic eye drops and lubricants. So I would support the other answer you received, and as pointed out, the problems should be temporary.

Robert A. Herbstman, MD, FACS
East Brunswick Plastic Surgeon
5.0 out of 5 stars 3 reviews

The nice thing about Botox is that is always goes away.

+2

Katdaltx, The side effects that you are describing are very unusual. So, it is very important that you follow-up closely with you doctor. Also, make sure you keep your eyes nice and moist. However, the nice thing about Botox is that it always wears off. David Shafer, MD New York City

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

Blepharospasm and vison problems

+1

Injecting Botox in the eye muscle to prevent spasm may affect vision because the muscle may be weakened.  This is a delicate procedure that should be done by the Ophthalmologist.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Botox and eye muscles

+1

 

There are many uses for Botox. One important use is for the injection of eye muscles in patients that suffer from spasms. This is a delicate procedure and if a little too much Botox is used, it is possible to create an imbalance of the eye muscles. Discuss with your surgeon your concerns to determine if this may be alleviated with medication or additional administration of Botox and other areas. If not, rest assured that Botox will wear off and you will only have to experience this discomfort for 4 to 5 months.

Pat Pazmino, MD
Miami Plastic Surgeon
4.5 out of 5 stars 69 reviews

Double vision, yes...

+1

...but blurry vision and trouble with night vision are unusual.  I suppose dry eyes could occur if as a result of botox, you are unable to close your eyes fully.  The side effects related to Botox should self resolve over the next several weeks.  I would stay in close contact, however, with the ophthalmologist in case a more serious problem is developing with your vision.

 

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

It may take weeks

+1

The side effects you are experiencing can happen.  Unfortunately, it may take several weeks for the effects of the Botox to wear off.  The key is to keep the eyes moist which may involve taping at night.  This too shall pass.

Christopher L. Hess, MD
Fairfax Plastic Surgeon
5.0 out of 5 stars 19 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.